South Dakota, 2017

Hail in South Dakota, August 25, 2017

August 25, 2017 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm tracked across northern Tripp County and produced quarter sized hail south of Hamill.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked across northern Tripp County and produced quarter sized hail south of Hamill.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 25, 3:33 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 25, 3:33 PM CST, 1 hour 5 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
333 PM MDT Fri Aug 25 2017

.DISCUSSION...(This Evening Through Friday)
Issued at 333 PM MDT Fri Aug 25 2017

Current surface analysis shows frontal boundary/warm front
stretching from northwest SD to south central SD. A cold front
extends from central SK to southern ID. Upper level analysis shows
flattening ridge to the east of the area, with zonal flow and
embedded shortwave energy from the northern Rockies to the high
plains. KUDX radar showing showers and storms increasing in
coverage across much of western and central SD. Storms over parts
of Ziebach County earlier produced large hail, along with heavy
rainfall and flooding. Skies range from mainly sunny over
northeast WY to mostly cloudy north and east of the Black Hills.
Temps range from upper 60s and lower 70s over cloud covered areas
and areas to the northeast of the boundary, to the 80s over
northeast WY and far southern SD. Winds are variable and mostly
light.

The threat for storms and severe weather will continue to be most
favorable toward south central SD late this afternoon, as frontal
boundary slowly moves eastward. Weak low pressure along the boundary
near south central SD will move east-northeast through the afternoon
and evening with the boundary. MLCAPE values of 1000 to 2000 j/kg
will be in place through the late afternoon/early evening across
much of southwestern and central SD, highest over south central SD.
A strong to severe storm or two can also be expected over the Black
Hills area this afternoon. Large hail and strong wind gusts will be
the main threats from any severe storms. Storms will continue to be
relatively slow moving, with locally heavy rainfall also expected.
The stronger activity will end and exit the area this evening.
Lingering showers and storms are possible across far northeast WY
and far south central SD into the overnight. Lows will be in the mid
50s to mid 60s. Areas of fog will develop again across the SD plains
late tonight/early Saturday.

The last of the upper level disturbances, along with the cold front
to the west of the region, will pass across on Saturday. The front
will move through mostly during the morning hours, with post frontal
disturbance bringing increasing chances of showers and storms in the
afternoon. Moderate instability, 1000 to 2000 j/kg, and stronger
shear aloft will bring a risk for severe storms across most of
western and south central SD. Highs will mostly be in the 80s,
warmest south and east of the Black Hills.

A building ridge across the western US will bring warm and mainly
dry weather for Sunday and much of next week. GFS and EC still
diverge on when ridge eventually breaks down, with the GFS sooner
than the EC later next week. Will keep some low pcpn chances for
Thursday across western areas.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1121 AM MDT Fri Aug 25 2017

Areas of IFR conditions in low stratus and scattered thunderstorms
over parts of northwestern and west central South Dakota are
expected to slowly shift east by 21Z, then mainly VFR conditions
will prevail with the exception of scattered thunderstorms from
the Black Hills through south central SD from late afternoon and
into the evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...15
Hazardous weather outlook, Aug 25, 12:10 PM CST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1210 PM MDT Fri Aug 25 2017

SDZ014-024>032-041>044-046-047-049-072-074-261300-
Ziebach-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-
1210 PM MDT Fri Aug 25 2017 /110 PM CDT Fri Aug 25 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...the Black Hills of South Dakota...and western
South Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of showers and thunderstorms today and tonight.
Severe thunderstorms will be possible, especially across south
central South Dakota late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of showers and thunderstorms on Saturday.
Severe thunderstorms will be possible again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-013-073-261300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Southern Meade Co Plains-
1210 PM MDT Fri Aug 25 2017

This Hazardous weather outlook is for portions of western South
Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of showers and thunderstorms today and tonight.
Severe thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of showers and thunderstorms on Saturday.
Severe thunderstorms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>058-071-261300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
1210 PM MDT Fri Aug 25 2017

This Hazardous weather outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

There is a chance of showers and thunderstorms this evening.
Severe thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of showers and thunderstorms on Saturday.
Severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 25, 2:01 PM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Rapid City SD
201 PM MDT FRI AUG 25 2017

SDZ028-029-074-252045-
Hermosa Foot Hills SD-Central Black Hills SD-Southern Black Hills SD-
201 PM MDT FRI AUG 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER AND SOUTH
CENTRAL PENNINGTON COUNTIES UNTIL 245 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm over
Black Elk Peak, or near Custer, moving southeast at 10 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Custer, Keystone, northern Wind Cave National Park, Mount Rushmore
National Memorial, Stockade Lake, Legion Lake, Buffalo Corrals, State
Game Lodge, Crazy Horse Memorial, Sylvan Lake, Blue Bell, Center
Lake, Custer State Park, Mount Coolidge, Black Elk Peak, Black Hills
Playhouse and Horse Thief Lake.

LAT...LON 4383 10365 4392 10347 4379 10317 4360 10342
TIME...MOT...LOC 2001Z 312DEG 9KT 4384 10352

Rudge
Local storm report, Aug 25, 2:42 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT FRI AUG 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             1 NNW SHERIDAN LAKE     43.98N 103.47W
08/25/2017  E0.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

EAGAN
Special weather statement, Aug 25, 2:47 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Rapid City SD
247 PM MDT FRI AUG 25 2017

SDZ029-030-074-252130-
Custer Co Plains SD-Hermosa Foot Hills SD-Southern Black Hills SD-
247 PM MDT FRI AUG 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 330
PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm near
State Game Lodge, or 13 miles east of Custer, moving southeast at 20
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Fairburn, Buffalo Corrals, State Game Lodge, eastern Custer State
Park and northeastern Wind Cave National Park.

LAT...LON 4367 10348 4383 10337 4369 10288 4362 10300
      4348 10301 4348 10306
TIME...MOT...LOC 2046Z 297DEG 19KT 4372 10334

Rudge
Local storm report, Aug 25, 2:54 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
254 PM MDT FRI AUG 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       12 WNW CHERRY CREEK     44.67N 101.73W
08/25/2017  E5.00 INCH       ZIEBACH            SD   PUBLIC

            STILL RAINING AT THE TIME OF REPORT.

&&

SJR
Local storm report, Aug 25, 3:54 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
354 PM MDT FRI AUG 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             16 SSE MISSION          43.09N 100.54W
08/25/2017  E0.75 INCH       TODD               SD   PUBLIC

&&

EAGAN
Local storm report, Aug 25, 4:22 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
422 PM MDT FRI AUG 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             2 SW KEYAPAHA           43.08N 100.16W
08/25/2017  E1.75 INCH       TRIPP              SD   PUBLIC

            HAIL BEGAN AT 350 MDT AND ENDED AT 405 MDT. 2.5 INCHES
            OF RAINFALL IN A LITTLE OVER AN HOUR.

&&

EAGAN

The radar

The North Platte radar (KLNX), 189 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tripp

When
August 25, 4:38 PM CST to 4:45 PM CST
Where
Tripp County, 5 mi S of Hamill
Measured
1 in hail
Reported by
Public
Coordinates
43.528, -99.680

The ground was nearly covered with hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709907.